Alert archive / Puerto Rico / Flash Flood Warnings in 2025

Flash Flood Warning 19, NWS JSJ

April 29, 2025

NWS JSJ issued this flash flood warning at Apr 29, 2025, 9:30 PM CDT. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2025, 9:30 PM CDT (02:30 UTC)
Expired
Apr 29, 2025, 11:00 PM CDT
In force
90 min
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 31 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 10:30 PM CDTFLASH FLOOD1 Wnw San Juan, PR911 Call Center reported flooding along Calle Antartico near Rio Piedras in San Juan.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

135 
WGCA52 TJSJ 300230
FFWSJU
PRC127-300400-
/O.NEW.TJSJ.FF.W.0019.250430T0230Z-250430T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1030 PM AST Tue Apr 29 2025

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  San Juan...

* Until midnight AST tonight.

* At 1030 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1844 6603 1843 6603 1841 6599 1840 6600
      1839 6600 1838 6600 1838 6603 1833 6604
      1832 6608 1834 6610 1836 6609 1837 6609
      1838 6610 1840 6611 1840 6609 1841 6610
      1842 6610 1843 6611 1845 6605

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DSR
1 follow-up statement
432 
WGCA72 TJSJ 300355 RRA
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1155 PM AST Tue Apr 29 2025

PRC127-300405-
/O.EXP.TJSJ.FF.W.0019.000000T0000Z-250430T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan PR-
1155 PM AST Tue Apr 29 2025

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT AST TONIGHT FOR SAN 
JUAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 1844 6603 1843 6603 1841 6599 1840 6600
      1839 6600 1838 6600 1838 6603 1833 6604
      1832 6608 1834 6610 1836 6609 1837 6609
      1838 6610 1840 6611 1840 6609 1841 6610
      1842 6610 1843 6611 1845 6605

$$

DSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 1:07 PM CDT, 8 hours 23 minutes earlier.

Area forecast discussion, Apr 29, 1:07 PM CDT, 8 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
207 PM AST Tue Apr 29 2025

.SYNOPSIS...
The wet and unstable weather pattern will continue through at
least Thursday evening due to a series of troughs and abundant
moisture. Soil saturation and soaring rivers will promote an
elevated to significant flooding threat, including minor
flooding, flash flooding, river flooding, and landslides in steep
terrain. Although abundant tropical moisture will continue
throughout much of the forecast, an improvement of the weather
conditions will begin this weekend.

&&

.SHORT TERM...AFTERNOON THROUGH THURSDAY...

We had a short break from the unsettled weather conditions early
in the morning. Then, showers and thunderstorms developed from
mid-morning into the afternoon, with streamers developing downwind
from the US Virgin Islands and in PR across the windward
locations, the Luquillo Mountain Range, and the Cordillera Central
in PR. These showers then intensify into the afternoon, producing
flooding rains. Currently, rainfall amounts are ranging between
1.00 and 3.00, along a line of showers extending from Coamo to
Maricao. The maximum temperatures observed ranged in the low 90s
or upper 80s across lower elevations and the low 80s in the
mountains. Today's winds began to shift more from the ENE but
remained light, with the influence of the sea breeze but gusty
near showers and thunderstorms.

For the rest of this afternoon, we expect another active weather
day as a mid to upper-level trough lingers near the region,
interacting with abundant tropical moisture pooling over us. Winds
are slowly shifting from the east-northeast and will continue to
veer through tomorrow, directing rain activity toward the
southwestern quadrant of Puerto Rico. Given the saturated soils
and high river levels, the threat of flooding remains elevated
across much of the island, with a continued risk of sudden
landslides in steep areas. Stay informed and monitor official
weather updates.

After today's afternoon convection dissipation, which will slowly
happen by this evening, another round of showers and thunderstorms
will impact the US Virgin Islands, the eastern third of PR, and
their surrounding waters across most islands overnight and early
tomorrow morning. Furthermore, the ongoing wet and unstable
pattern, combined with weak steering winds in the lower atmosphere
(1–3 km), could prolong heavy downpours, especially along and near
mountainous areas, increasing the risk of flooding and mudslides.
Model guidance indicates that deep tropical moisture will replace
today's drier mid-to upper-level air mass from Wednesday afternoon
through Thursday evening, supporting more widespread and organized
afternoon convection. With already saturated soils and high river
levels, the threat of flooding and landslides remains significant.

.LONG TERM...Friday through Tuesday...

Deeper convection activity will be reduced this weekend,
transitioning to a wetter and unstable pattern by the beginning
of the workweek. The induced low mentioned in the last discussion
is still expected to develop in the Central Atlantic, along with a
surface high pressure in the Western Atlantic. Based on the
latest model guidance, the surface high should strengthen and
migrate eastward, pushing the low pressure more to the south,
promoting winds with a southerly component. A transition to a
"drier" pattern is still expected by Saturday due to ridging
aloft. However, low to mid level moisture content will remain
high. In terms of instability, upper- level dynamics with 250 mb
wind speeds around 70 knots are still expected, which could bring
ventilation aloft. Although temperatures in the 500 mb layer
should increase to seasonal values, instability will be present.
Taking that into consideration, the conditions will be favorable
for deep convection activity. Overall, light to moderate showers
will move occasionally along windward sections each day. The
combination of above-normal moisture, light 0 - 3 km winds, local
effects, and diurnal heating will enhance afternoon convection
each day of the forecast, mainly over the interior and
northern/northwestern portions of Puerto Rico. Due to saturated
soils and elevated river and stream flows, the potential of
flooding will increase, isolated urban and small stream flooding
are likely. Model guidance is projecting a wetter scenario for
Tuesday, with another mid to high-level trough approaching the
Caribbean. At the moment, there's a medium chance of looking above
climatological normal moisture content, elevating the potential
of flooding to elevated.

If winds with the southerly component prevail, temperatures may
increase to near above climatological normals. However, the risk
of heat should remain low for the rest of the period.

&&

.AVIATION...
(18z) TAFS

SHRA/TSRA will continue to affect the local flying area
throughout the fcst prd. This activity may lead to periods of
MVFR or IFR conds at the terminals. Thus, TEMPOs will mainly be
needed during the following time frames: from 1600-2300 at JBQ/JSJ
and from 0600-1200 IST/ISX/JSJ. Winds will generally be around 12
kt, primarily from the ENE, with variations due to sea breezes.
After 29/23, winds will become calm to light and variable, then
return from the NE at about 10 knots after 29/13z, also influenced
by sea breezes.

&&

.MARINE...
Mariners should exercise caution across the local waters due to
the thunderstorms activity affecting land areas, expected to
spread to the surrounding waters.

Light to moderate easterly winds will continue today, turning
from the northeast throughout the day. A deep layer trough will
continue to promote an unstable weather pattern across the local
waters. Showers and thunderstorms are expected to persist,
producing localized hazardous marine conditions, small craft
should exercise caution.

&&

.BEACH FORECAST...

No significant swell events is anticipated for the next few days.
However, the moderate risk of rip currents will continue for the
beaches in northern Puerto Rico, Culebra, and possibly for the
northern USVI by the weekend.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

MORNING CREW...CAM/GRS/ERG
EVENING CREW...ICP/MRR
Hazardous weather outlook, Apr 29, 10:27 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
1127 AM AST Tue Apr 29 2025

AMZ711>745-PRZ001>013-301530-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
1127 AM AST Tue Apr 29 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...This Afternoon and Tonight

.Lightning...Isolated thunderstorms, particularly across the
interior of PR. Stay alert and be prepared to take shelter if
storms develop.

.Excessive Rainfall...Life-threatening flash flooding, which may
enter structures and cut off neighborhoods, especially in flood-
prone areas across mountainous areas. Elsewhere, prepare for
ponding of water on roads and in poorly drained areas, and
flooding in urban areas, roads, small streams, and washes. Stay
alert for rising water.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across the north-facing beaches. Isolated
stronger rip currents may occur elsewhere, especially near piers,
jetties, and channels.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration. These
conditions are most likely across urban and coastal areas of
western and southern PR before the onset of afternoon showers.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An unstable and wet weather pattern will result in shower and
thunderstorm development through Thursday, increasing the risk of
flash flooding and the potential for frequent lightning and gusty
winds with the expected thunderstorms. A moderate rip current
risk will prevail across the north facing beaches of the islands
through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-301530-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
1127 AM AST Tue Apr 29 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...This Afternoon and Tonight

.Lightning...Isolated thunderstorms are possible during the day in
and around the islands. Stay alert and be prepared to take
shelter if storms develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Shower and thunderstorm development is expected to continue
through midweek, increasing the risk of urban flooding and the
potential for lightning activity and gusty winds, particularly on
Wednesday and Thursday. A moderate rip current risk is expected on
Thursday and Friday across the northern islands.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

In the hours before

Local storm report, Apr 29, 8:35 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
935 PM AST Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Flash Flood      2 S Carolina            18.39N 65.98W
04/29/2025                   Carolina           PR   Emergency Mngr

            OMME Carolina reported that floodwaters from
            Quebrada Blasina are impacting portions of
            PR-887 between kilometers 1.8 and 2.0, near
            Condominio Torres de Carolina and Colegio
            Bautista de Carolina. The road is currently
            impassable.

&&

ICP
Local storm report, Apr 29, 9:04 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1004 PM AST Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Flash Flood      1 SE Rio Grande         18.37N 65.83W
04/29/2025                   Rio Grande         PR   Emergency Mngr

            OMME Rio Grande reported that floodwaters
            from the Rio Grande are affecting a portion
            of Sector Galateo road, near PR-956 at
            kilometer 0.5 interior. The road is
            currently impassable.

&&

ICP
Local storm report, Apr 29, 9:09 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
1009 PM AST Tue Apr 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Flash Flood      1 SW Comerio            18.21N 66.24W
04/29/2025                   Comerio            PR   Emergency Mngr

            Emergency managers reported that Rio las
            Pailas overflowed and affected a low level
            bridge (PR-156 towards Barranquitas) at
            Barrio Rio Hondo, rendering it impassable.
            Emergency managers also reported that 2 to 3
            houses were uncommunicated due to this flash
            flood.

&&

MRR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:07 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 29, 8:29 PM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Apr 29, 9:01 PM CDTAreal Flood AdvisoryJSJ112 min
Apr 29, 9:04 PM CDTFlash Flood Warning Considerable damage threatJSJ116 min
Apr 30, 7:28 AM CDTFlood WatchJSJ4 days
Apr 30, 10:26 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 30, 10:57 AM CDTAreal Flood AdvisoryJSJ3 hr
Apr 30, 11:15 AM CDTAreal Flood AdvisoryJSJ6 hr
Apr 30, 11:16 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 30, 11:45 AM CDTAreal Flood AdvisoryJSJ5 hr
Apr 30, 12:13 PM CDTSpecial Weather StatementJSJ62 min
Apr 30, 12:19 PM CDTFlash Flood WarningJSJ3 hr
Apr 30, 12:27 PM CDTAreal Flood WarningJSJ4 hr
Apr 30, 12:30 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 30, 12:33 PM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Apr 30, 12:43 PM CDTAreal Flood AdvisoryJSJ5 hr
Apr 30, 12:48 PM CDTFlash Flood WarningJSJ3 hr
Apr 30, 1:05 PM CDTSpecial Weather StatementJSJ55 min
Apr 30, 1:23 PM CDTAreal Flood AdvisoryJSJ4 hr
Apr 30, 1:33 PM CDTAreal Flood AdvisoryJSJ3 hr
Apr 30, 2:22 PM CDTFlash Flood WarningJSJ3 hr
Apr 30, 2:35 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 30, 2:39 PM CDTAreal Flood WarningJSJ6 hr
Apr 30, 2:51 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 30, 2:56 PM CDTFlash Flood WarningJSJ2 hr
Apr 30, 3:13 PM CDTAreal Flood AdvisoryJSJ2 hr
Apr 30, 3:41 PM CDTAreal Flood WarningJSJ4 hr
Apr 30, 3:53 PM CDTAreal Flood AdvisoryJSJ77 min
Apr 30, 3:56 PM CDTSpecial Weather StatementJSJ34 min
Apr 30, 4:13 PM CDTAreal Flood AdvisoryJSJ14 min

Nearby

Flash Flood Warnings in Puerto Rico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.